We present the case of an 8-year-old girl who presented with distal extremity necrosis of the hands, feet, nose, and ears as an acute manifestation of cutaneous polyarteritis nodosa (CPAN). She was emergently managed with intravenous steroids, nifedipine, sildenafil, pentoxifylline, nitroglycerin paste, aspirin, low-molecular-weight heparin, and intravenous gamma globulin. The necrosis was controlled, and reperfusion was attained to salvage the extremities. It is important for clinicians to be aware that acute distal extremity necrosis can be a manifestation of CPAN in children. Etiology is often not clear on presentation, but once infection is excluded, acute management with systemic steroids and systemic vasodilators is indicated regardless of the cause. Iloprost and bosentan may represent options for adjunctive vasodilators. More studies are needed to create guidelines for the acute and long-term management of these children. Close follow-up of children with CPAN, especially with a history of vaso-occlusive symptoms, is important to allow prompt intervention in the event of distal extremity infarction.
© 2012 Wiley Periodicals, Inc.